Missouri, 2021Damaging Winds in Missouri, August 20, 2021
August 20, 2021 · NWS EAX · 5 events in 3 counties and zones
In the late evening of August 20 a strong line of thunderstorms moved into northwest Missouri, and brought some minor wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late evening of August 20 a strong line of thunderstorms moved into northwest Missouri, and brought some minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 20, 5:48 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 20, 5:48 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT Fri Aug 20 2021
.Discussion...
Issued at 232 PM CDT FRI AUG 20 2021
Today and Tonight:
In the short term forecast our main focus will be
on tonight as a shortwave slides across the Northern Plains. Storms
are expected to develop along an associated cold front across
Eastern Nebraska and Western Iowa this afternoon. This will slowly
slide to the south reaching northwest Missouri after 6pm. Model
soundings show ample CAPE values and at least some marginal shear
ahead of the approaching front which should be enough to support
some strong to severe storms as they slide south this evening. The
main threat should be strong winds up to 60 mph, however some large
hail is certainly possible as well in northwest Missouri where
instability is highest. While training storms don't look likely,
localized flash flooding is still a treat with storms producing
heavy rainfall in some locations. The one caveat is that cloud
cover today has been more persistent that expected which could
somewhat limit how widespread any severe storms are. As storms
slide to the southeast, they should weaken some, but strong winds
are still a possibility as storms approach the KC area around
10pm. Storms will continue moving to the southeast overnight,
exiting the area before sunrise on Saturday.
The Weekend:
Saturday looks to be mostly dry. After the passage of
the cold front from Friday, we should see some brief relief from the
heat with temperatures in the lower 80s across northern parts of the
area, and mid 80s across the south. Unfortunately that won't last
very long as high pressure and ridging starts to build over the
southern and central Plains. This will allow for the return of
southerly flow and hot temperatures starting Sunday. Sunday
afternoon, highs look to be near 90 across much of the area.
Next Week:
Heading into the work week, the heat looks to continue. A few precip
chances expected during the mid week as a few waves pulse across the
ridge. Despite that, temperatures around 90-95 degrees are
expected each day next week. Additionally heat indices of 100 to
105 will be possible.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 640 PM CDT FRI AUG 20 2021
A line of thunderstorms will approach the terminals from the
west/northwest later this evening...likely timing being between
02-04Z for NE KS and NW MO terminals and 03-04Z for terminals
along and south of I-70. Strong winds of 30-45kts will be possible
with this line as it moves through. Visibility will also decrease
due to moderate to heavy rainfall. Winds will decrease and
visibility will improve on the backside of the line with skies
clearing mid morning on Saturday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...HB
Aviation...PietrychaP
Hazardous weather outlook, Aug 20, 3:03 AM CST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
403 AM CDT Fri Aug 20 2021
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-210915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
403 AM CDT Fri Aug 20 2021
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Severe storms will be possible this evening into tonight for areas
along and west of Interstate 35. Damaging winds, large hail and
frequent lightning are the main threats however, localized flash
flooding and an isolated tornado cannot be ruled out.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
This unsettled pattern is expected to continue into the weekend with
scattered storms possible both Saturday and Sunday however, severe
weather is not expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Thunderstorm Wind, Holt
- When
- August 20, 7:18 PM CST to 7:21 PM CST
- Where
- Holt County, Mound City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.130, -95.230
A large tree was down in Mound City, which caused a street to be closed.
Thunderstorm Wind, Holt
- When
- August 20, 7:30 PM CST to 7:33 PM CST
- Where
- Holt County, 0.87 mi NE of Oregon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.990, -95.140
There was a report of 60 mph wind in Oregon, Missouri.
Thunderstorm Wind, Clay
- When
- August 20, 10:09 PM CST to 10:12 PM CST
- Where
- Clay County, 0.69 mi N of Bigham Hgt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.260, -94.580
Several large tree limbs were down at this location. The wind was measured at 64 mph by a resident.
Thunderstorm Wind, Jackson
- When
- August 20, 10:15 PM CST to 10:18 PM CST
- Where
- Jackson County, 1.07 mi E of Blue Summit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.050, -94.430
Small to medium sized broken tree limbs were reported via social media.
Thunderstorm Wind, Jackson
- When
- August 20, 10:17 PM CST to 10:20 PM CST
- Where
- Jackson County, 1.28 mi ESE of Raytown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.010, -94.460
A report via social media indicated small tree limbs down in Raytown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, August 20, 20211 death · 1 event
- Hail and Damaging Wind in Nebraska, August 20, 2021$6.2 million · 1.5 in hail · 5 events
- Flash Flood and Damaging Wind in Texas, August 20, 2021$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20211 in hail · 31 events
- Tornado and Damaging Winds in Iowa, August 20, 2021$32,000 · EF0 · 3 events
- Flash Flooding and Flooding in Virginia, August 20, 202123 events
- Damaging Winds in Kansas, August 20, 202160 kt wind · 13 events
- Tornadoes and Heavy Rain in Iowa, August 20 to 21, 2021$3,000 · EF0 · 11 events
- Excessive Heat in Oklahoma, August 20, 202111 events
- Flash Flood in Missouri, August 20, 2021$15,000 · 1 event
- Tornado and Damaging Wind in North Dakota, August 20, 2021$1,000 · EF0 · 6 events
- Damaging Winds in North Carolina, August 20, 2021$5,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983493, 983494, 983496, 983495, 983497.